When is it time to see your dr. about changing depression meds??

Discussion in 'Fibromyalgia Main Forum' started by kriket, Dec 17, 2009.

  1. kriket

    kriket New Member

    Hi all. Have been away for a long while, good to stop by and see so many that I have not seen in ages !

    I suffer from clinical depression and am currently taking cymbalta. I have tried 5 or 6 different things in the past that just made my depression worse or did not wrk at all. I took lexapro for sev. yrs and became immune I guess and have been on cymbalta for abour 2 yrs now, but I am really having bad bouts of depression. If there is a med out there that can make me feel better, I NEED to be taking it.. as most of you know depression is vey hard to cope with...

    I am so afraid to go thru the switching and trying new meds phase, but I must do something. When is it time to see about switching?? I mean now, or wait or what?? Thanks for any advice....


  2. heapsreal

    heapsreal New Member

    maybe go back to lexapro, might work again. if you have a switched on doc u could try a low dose lexapro in the morn and a low dose tricyclic in the pm like doxepine or amitrityline in the pm which will also help with sleep.

    Or ssri like lexapro or zoloft with low dose of 5htp and titrate it up, just be weiry of serotonin syndrome.

    Alot of antidepressants they also augment with low dose avanza which can help with sleep.

    Hope this helps, give something to ask your quack about.

    good luck

    ps tramal although a pain killer can help people with severe depression get out of a hole, even if you take it once in awhile, a short reprieve can help, once again watch for serotonin syndrome with this[This Message was Edited on 12/17/2009]
  3. Tiffanie1

    Tiffanie1 New Member

    I just changed my antidepressat today.

    I have been taking Cymbalta for a few years. I liked it quite well for a long time. I guess it has been about the last six months I have noticed it not working so well.

    About two months ago I went from 60mg a day to 120mg a day. No relief or change. This made me think My body has become ammune to the stuff.

    I went to my Doc. this am. I asked him about this and asked him if I could try Pristique as I have heard good things about this med. He did write me a script for it.

    As far as weaning off the Cymbalta he said there is not a need to do so as the Pristique will take effect and I should not have any withdrawl symptoms or funky effects from stoping the Cymbalta.

    So this is day one and I can update You in a few weeks or so if You would like.

    Good luck with whatever You decide!! This is just what I am doing and hoping it will work. I thought I would share it with You.
  4. mbofov

    mbofov Active Member

    Hi Kriket - I can't tolerate the side effects of prescription ADs. Have you tried 5-htp or l-tryptophan, both amino acids, which help the brain produce serotonin without the side effects of prescription drugs - I've been taking 5-htp for about 5 years and do great on it. You should not take these if you are already taking an SSRI as you may develop serotonin syndrome (too much serotonin), which can be dangerous. A friend of mine was on lexapro, she got weaned off the lexapro and started 5-htp and liked it much better, felt better on it, more energy.

    Also, read about omega 3s and the brain - they are crucial for proper brain functioning and mood. Studies have shown that people deficient in omega 3 fatty acids tend to be depressed, and the more deficient, the more depressed. Do you take fish oil or flaxseed oil or any kind of omega 3 supplement? It's really really important. The standard American diet is deficient in omega 3s, and I think that's why there are so many prescription ADs out there.

    So if you haven't already done so, try adding a good fish oil and flaxseed oil supplements to your regimen. It might help you a lot.

  5. skeptik2

    skeptik2 Member

    In her latest lecture, Dr. Klimas it's vital to take 3-4 grams of
    Omega 3s every day! I've been taking 1 gram, so now I'm
    going to increase my dosage immediately.

    She also recommended other vital things; there's a post here
    naming them.

    Guess plain ole' milk thistle isn't enough for the liver and
    gallbladder, huh?

    Wouldn't liver enzymes testing show these problems? I have
    diagnosed (biopsy) NASH, and milk thistle for only 6 months
    has given me normal liver enzymes.

  6. Janalynn

    Janalynn New Member

    Hi Kriket,
    I'm not sure we can tell you when it's time to see about switching. It sounds like you're wanting to do it now, so why not inquire and discuss with your Dr. Why wait? Or I guess I should ask, wait for what or til when?

    I know there are some meds out there now that can be used in conjunction with regular AD's (Lexapro), such as Abilify that can help some people significantly etc. Have a friend who says it helps her tremendously! Maybe your Cymbalta dose needs to be adjusted? I don't know enough about that. I couldn't take it at all.

    I'm just talk to your Dr. about your options. Don't be afraid. I would think it would be better than living through the terrible depressive times you're experiencing.

  7. siestasuze

    siestasuze New Member

    Just wondering if you are still on this med and how its helping fibro? (Saw this post when searching Pristique and was interested)

    I currently am on Savella, GREAT RX, bad side effects, and am curious about taking Pristique, since is supposed to also be a SNRI, for depression, might also help with fibro.?

    Thanks for your time,
  8. loto

    loto Member

    Abilify advertised on TV.
    It says it's to be taken with other antidepressives.
    Anyone else know much about it?
    Wonder if it works???

    Sorry you're having troubles.
  9. heapsreal

    heapsreal New Member

    I use seroquel intermittently for insomnia, i have no history of psychosis just really bad chronic insomnia and have used a number of meds for sleep that just dont work or have pooped out. I haven't had any side effects from this med other then abit of a hangover, which is why i use it intermittently when i dont have to function for work etc the next day. I have found it a life saver as sleep is very important in recovery from cfs. I use between 25mg and 100mg and the higher dose can give me 12 hours of good solid sleep, which is great after a run of nights of only getting 4 hours sleep.

    I do use imovane/zopiclone on other nights as well as antihistamines eg phenergan or atarax occassionally. I was very weary of using seroquel after reading about the side effects that u can possibly get from it, but like i said I havent had any, but everyone is different and i would only consider using it when all else is not working for you. I think it being labelled an antipsychotic scares people off, phenergan which is an antihistamine which you can buy over the counter was once used as an antipsychotic.

    Personally I think you have to keep an open mind, be aware of the side effects and when your options have been used its worth considering. Most side effects will go away when the medication is stopped and the dosages used for insomnia are much lower then used for its original purpose. I have read that once you get over 200mg there is no more sedation.

  10. Debra49659

    Debra49659 New Member

    I was switched from Paxil to Zoloft and started to loss weight. But it does make your tummy feel yucky sometimes.